Tags

, , , , , , , ,


Opioid Induced Constipation

May 23, 2011

Opioid induced constipation is one of the most common and difficult problems faced by the patient who takes opioid pain medications. It can become a bigger problem than the original cause of the pain in some patients.

 

I’ve seen patients who had post-operative constipation from opioid pain medications that they describe as far worse than the pain that was being treated in the first place.

So how can you get pain relief using opioids and reduce your chances of becoming terribly constipated from the side effects of the medications?

First is to recognize that constipation is extremely common when you take these medications. In one large meta-analysis 41% of patients using potent long-term opioids experienced constipation. In another less rigorous study 95% of patients interviewed by oncology nurses reported constipation as the most common side effect of their pain medication management. So if you need to use pain medication, expect to need to deal with constipation. Don’t wait until you are in terrible pain and have not had a stool in days to begin managing the problem.

The body has at least three opioid receptors. One of these, the mu receptor is not only in the brain where they modulate pain perception but also in the bowel. In the bowel stimulation of the opioid mu receptor leads to increased activity of the circular muscles and decreased activity of the longitudinal muscles. This results in increased churning of the bowel contents and more fluid resorption, and less propulsion and movement of the bowel contents. The net result is dryer, harder stool that moves more slowly and efficiently through the bowel. The anus also has opioid mu receptors, and the tone is increased, leading to less reflexive relaxation in response to stool distending the rectum, and so it is more difficult to have a bowel movement. One note of interest is that the dose of opioids needed to induce constipation is considerably less than the amount needed to treat most pain, so even low doses of opioids can lead to severe constipation.

Because of the mechanism of opioid induced constipation treatment and management is different from the management of ordinary functional constipation. Bulk producing products like psyllium, benefiber, and Citrucel are not helpful and should be avoided. Stool softeners like docusate can be helpful but need to be used in combination with a stimulant. Stimulants which are best minimized in functional constipation are a mainstay to the management of opioid induced constipation, and are usually best combined with a gentle stimulant like senna. Senna is available in a combination product with a docusate as Senokot – S, and generic versions of this produce are available without a prescription.

In my patients I often suggest taking about ½ of a Senokot-S tablet for each 1 dose of oral opioid, and then adjust up or down as needed. It’s key to start this before becoming terribly constipated, as catching up is very difficult.

A newer injectible drug methylnaltrexone (Relistor) is an antagonist to the opioid mu receptor that does not cross the blood brain barrier and can be used in extreme cases of opioid induced constipation. Methylnaltrexone use is limited by its cost and the fact that it needs to be injected.

Overall the key to management of opioid induced constipation is recognition of the problem early, appropriate use of laxatives like senna and docusate, and avoiding opioid use when possible.